Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 80, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2017, 4:53 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 4:53 PM CDT (21:53 UTC)
- Expired
- May 16, 2017, 5:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 50.0 mph
Counties Finney County, KS, Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -432 J/kg
- Mixed-layer LCL
- 2110 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
032
WUUS53 KDDC 162153
SVRDDC
KSC055-101-171-162245-
/O.NEW.KDDC.SV.W.0080.170516T2153Z-170516T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
453 PM CDT TUE MAY 16 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Finney County in southwestern Kansas...
Scott County in west central Kansas...
Western Lane County in west central Kansas...
* Until 545 PM CDT
* At 452 PM CDT, a severe thunderstorm was located near Friend, or 16
miles south of Scott City, moving north at 40 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* Locations impacted include...
Scott City, Healy, Grigston, Shallow Water, Friend, Amy, Manning,
Scott State Lake, The Tractor Elevator and The Tennis Elevator.
This warning replaces and expands the previous warning issued for
Finney county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southwestern
and west central Kansas.
LAT...LON 3870 10047 3813 10068 3817 10103 3870 10105
TIME...MOT...LOC 2152Z 179DEG 36KT 3824 10087
HAIL...2.75IN
WIND...<50MPH
$$
RBURG2 follow-up statements
667
WWUS53 KDDC 162210
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
510 PM CDT TUE MAY 16 2017
KSC055-162220-
/O.CAN.KDDC.SV.W.0080.000000T0000Z-170516T2245Z/
Finney KS-
510 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.
LAT...LON 3828 10062 3830 10097 3870 10105 3870 10047
TIME...MOT...LOC 2210Z 179DEG 36KT 3842 10087
$$
KSC101-171-162245-
/O.CON.KDDC.SV.W.0080.000000T0000Z-170516T2245Z/
Scott KS-Lane KS-
510 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SCOTT AND WESTERN LANE COUNTIES...
At 510 PM CDT, a severe thunderstorm was located 3 miles northeast of
Shallow Water, or 4 miles southeast of Scott City, moving north at 40
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Scott City, Healy, Grigston, Shallow Water, Amy, Manning, Scott State
Lake and The Tractor Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.
LAT...LON 3828 10062 3830 10097 3870 10105 3870 10047
TIME...MOT...LOC 2210Z 179DEG 36KT 3842 10087
HAIL...1.75IN
WIND...60MPH
$$
RBURG815
WWUS53 KDDC 162236
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
536 PM CDT TUE MAY 16 2017
KSC101-171-162246-
/O.EXP.KDDC.SV.W.0080.000000T0000Z-170516T2245Z/
Scott KS-Lane KS-
536 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SCOTT AND WESTERN LANE
COUNTIES WILL EXPIRE AT 545 PM CDT...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning will be allowed
to expire. However small hail and gusty winds are still possible
with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for west central
Kansas.
LAT...LON 3828 10062 3830 10097 3870 10105 3870 10047
TIME...MOT...LOC 2236Z 179DEG 36KT 3867 10088
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:33 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 16, 3:33 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 333 PM CDT Tue May 16 2017 ...updated discussion... .SHORT TERM...(This evening through Wednesday) Issued at 333 PM CDT Tue May 16 2017 Main short term concern is severe weather tonight. Supercell thunderstorms have developed this afternoon across the OK/TX panhandles. Some activity has also developed over southwest Kansas to the southwest of Dodge City. The 19Z KDDC RAOB shows plenty of CAPE and shear for supercells. The sounding is definitely favorable for supercells with giant hail (2-4"). The low levels of the sounding right now are not favorable for tornadoes. This could change as low level SRH increases in association with a developing LLJ later tonight. In addition, inter-storm dynamics could change low level shear if current activity kicks out an OFB for later development to utilize. It is not exactly clear how this will evolve. The ARW shows a quick evolution to a linear line by early evening. The HRRRX shows more discrete supercells with a much higher threat of hail and tornadoes. Mesoanalysis shows strengthening sig torn near the Oklahoma border over the next few hours. A tornado was just reported in the OK panhandle. Putting this all together, the highest tornado threat is expected to be south of Highway 50 and near the Oklahoma border. Meade, Clark, and Comanche counties will be the most under the gun for the largest hail and the strongest tornado chances. The atmosphere will have to change significant through in the next few hours as the 19Z RAOB is not particularly supportive of large tornadoes. ....However....Low level winds are backing and dewpoints are increasing across the CWFA, so that change might have just started to occur. Regardless of this, be sure to pay attention to the weather and take action if needed! .LONG TERM...(Wednesday night through Tuesday) Issued at 333 PM CDT Tue May 16 2017 SW Kansas will be in between systems Wednesday. Another synoptic wave moving through may bring another round of severe convection Thursday. Details are unclear at this point in time. This system will exit eventually with a drier regime by the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue May 16 2017 VFR is expected through TAF pd. Svr tsra will be possible this afternoon and evening. Highest probs at KLBL and KDDC. Activity will exit the region late tonight. SW winds 10-25 kt bcmg southerly overnight. LLWS psbl at KHYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 80 51 78 / 60 10 0 30 GCK 53 79 49 72 / 10 10 0 30 EHA 53 79 50 73 / 10 0 0 30 LBL 55 81 53 79 / 20 0 0 20 HYS 58 76 50 71 / 70 20 0 20 P28 60 82 54 84 / 90 10 0 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, May 16, 8:13 AM CDT, 8 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 813 AM CDT Tue May 16 2017 KSZ030-031-043>046-061>066-074>081-084>090-171315- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 813 AM CDT Tue May 16 2017 /713 AM MDT Tue May 16 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Large hail, strong winds, heavy rain, and tornadoes will be possible this afternoon and evening. Pay attention to the weather and take action if needed! Day 1 Hazards ------------- * Tornado: Elevated risk * Hail: Significant risk * Thunderstorm wind damage: Significant risk * Flooding: Limited risk * Lightning: Elevated risk * Non-thunderstorm wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Severe thunderstorms could be possible on Thursday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Limited risk * Thursday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 16, 4:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 1 SE CATHERINE 38.92N 99.20W
05/16/2017 E1.00 INCH ELLIS KS PUBLIC
&&
GTLocal storm report, May 16, 4:29 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
429 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL HOLCOMB 37.99N 100.99W
05/16/2017 E1.75 INCH FINNEY KS PUBLIC
&&
GTLocal storm report, May 16, 4:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 3 ENE SATANTA 37.45N 100.95W
05/16/2017 E2.50 INCH HASKELL KS PUBLIC
VIA SOCIAL MEDIA.
&&
GTLocal storm report, May 16, 4:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL GARDEN CITY 37.98N 100.86W
05/16/2017 E2.00 INCH FINNEY KS BROADCAST MEDIA
&&
GTLocal storm report, May 16, 4:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
444 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 12 WNW ENGLEWOOD 37.12N 100.17W
05/16/2017 E3.00 INCH MEADE KS BROADCAST MEDIA
&&
GTLocal storm report, May 16, 4:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 8 N GARDEN CITY 38.09N 100.86W
05/16/2017 E2.50 INCH FINNEY KS PUBLIC
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 53 min |
| May 15, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 49 min |
| May 15, 7:52 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton, Stevens | 53 min |
| May 15, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 44 min |
| May 15, 8:12 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 48 min |
| May 15, 8:21 PM CDT | Special Weather Statement | DDC | Kearny | 54 min |
| May 15, 8:44 PM CDT | Special Weather Statement | DDC | Meade | 61 min |
| May 15, 8:47 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stevens | 58 min |
| May 15, 8:59 PM CDT | Special Weather Statement | DDC | Finney, Gray | 61 min |
| May 15, 9:10 PM CDT | Special Weather Statement | DDC | Ford | 50 min |
| May 15, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 53 min |
| May 15, 9:51 PM CDT | Special Weather Statement | DDC | Clark, Finney, Ford, Gray, Haskell, Hodgeman and 1 more | 54 min |
| May 15, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 47 min |
| May 15, 10:44 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 46 min |
| May 15, 10:52 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Edwards, Ford, Gray, Hodgeman and 2 more | 53 min |
| May 15, 11:03 PM CDT | Special Weather Statement | DDC | Haskell | 42 min |
| May 15, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 35 min |
| May 15, 11:53 PM CDT | Special Weather Statement | DDC | Ford | 67 min |
| May 16, 2:42 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 63 min |
| May 16, 2:49 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 56 min |
| May 16, 3:22 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 53 min |
| May 16, 3:26 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 49 min |
| May 16, 3:32 PM CDT | Tornado Warning | DDC | Clark, Meade | 24 min |
| May 16, 3:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 34 min |
| May 16, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 13 min |
| May 16, 3:54 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 51 min |
| May 16, 3:55 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 50 min |
| May 16, 4:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 54 min |
| May 16, 4:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 50 min |
| May 16, 4:18 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 57 min |
| May 16, 4:24 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 25 min |
| May 16, 4:32 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 51 min |
| May 16, 4:36 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 37 min |
| May 16, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 50 min |
| May 16, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 50 min |
| May 16, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 36 min |
| May 16, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 46 min |
| May 16, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 52 min |
| May 16, 5:09 PM CDT | Tornado Warning | DDC | Clark, Meade | 36 min |
| May 16, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 49 min |
| May 16, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 22 min |
| May 16, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 40 min |
| May 16, 5:41 PM CDT | Flash Flood Warning | DDC | Clark, Ford, Meade | 6 hr |
| May 16, 5:41 PM CDT | Tornado Warning | DDC | Clark, Ford, Meade | 34 min |
| May 16, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 30 min |
| May 16, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 33 min |
| May 16, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa | 35 min |
| May 16, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 29 min |
| May 16, 6:29 PM CDT | Tornado Warning | DDC | Edwards, Ford, Kiowa | 46 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane, Scott | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.